Title

Nonlinear Prediction of Rotordynamic Coefficients For a Hydrodynamic Journal Bearing

Document Type

Article

Publication Date

7-2001

Publication Title

Tribology Transactions

Abstract

In the analysis of hydrodynamic journal bearings, linearized stiffness and damping coefficients are widely used for the evaluation of stability and dynamic response characteristics. Under given operating conditions, these coefficients vary along the locus of the orbital response, and are not valid at large amplitudes (40% of the bearing clearance) of the journal motion. The time history of journal bearing motion for large vibrations is accurately predicted herein using nonlinear (time-transient) analysis. This paper discusses the adequacy of bearing analysis based on linearized coefficients and presents the significance of variation of the coefficients under the dynamic conditions. A method to predict nonlinear dynamic coefficients using multiple regression analysis is presented and the results are validated the comparison with the nonlinear solution of Reynolds equation. The dynamic coefficients are evaluated based on the locus of the transient journal orbit using a third-order Taylor series expansion of bearing reactions. Also, the coefficients are predicted for a journal orbit, as the nonlinearity depends on the size and shape of the orbit. The journal center orbit is obtained using a transient simulation technique, involving the combined solution of Reynolds equation and the rotor equations of motion. The nonlinear dynamic coefficients are analyzed for a two-axial groove bearing to investigate the acceptable limits of linear bearing coefficients. The percentage variation of the ratio of a dynamic coefficients indicates that the bearing nonlinearity is predominant at lower eccentricity ratios.

DOI

10.1080/10402000108982469

Volume

44

Issue

3